The authors report the case of a 57-year-old man with a history of ischemic heart disease who presented to the emergency department with an acute myocardial infarction and hypotension. Despite aggressive pharmacotherapy, the patient's heart rate decreased, and he developed pulseless electrical activity within 15 minutes of his arrival. Cardiopulmonary resuscitation (CPR) was begun with an active compression-decompression (ACD) device, and the patient became agitated, making purposeful movements. When ACD-CPR was discontinued for a rhythm check, the patient had no pulse and became motionless. Agitation and purposeful movements occurred on two subsequent occasions with the initiation of ACD-CPR. The patient required physical restraints, sedation, and paralysis for personnel to perform endotracheal intubation and facilitate treatment. The implications of this case are discussed.
View details for PubMedID 7614304